Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 214, NWS Denver/Boulder, CO

July 28, 2016Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2016, 9:06 PM MDT for Jefferson County, Colorado. It was in force for 24 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 9:06 PM MDT (03:06 UTC)
Expired
Jul 28, 2016, 9:30 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Jefferson County, CO

The radar

The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:07 PM MDTHAIL 1Golden, CO
Jul 28, 9:07 PM MDTHAIL 1.25Lakewood, CO
Jul 28, 9:07 PM MDTHAIL 1.52 S Golden, CO
Jul 28, 9:25 PM MDTHAIL 1.25Lakewood, CO
Jul 28, 9:30 PM MDTHAIL 1.51 S Lakewood, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1611 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS55 KBOU 290306
SVRBOU
COC059-290330-
/O.NEW.KBOU.SV.W.0214.160729T0306Z-160729T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
906 PM MDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN CENTRAL COLORADO...

* UNTIL 930 PM MDT

* AT 905 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GOLDEN...OR
  14 MILES WEST OF DENVER...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAKEWOOD...ARVADA...SOUTHWESTERN WHEAT RIDGE...GOLDEN...MORRISON...
  IDLEDALE...RED ROCKS PARK AND INDIAN HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3960 10521 3974 10535 3984 10520 3971 10505
TIME...MOT...LOC 0305Z 309DEG 20KT 3975 10523 

HAIL...1.50IN
WIND...60MPH
 
$$

RPK
2 follow-up statements
796 
WWUS55 KBOU 290316
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
916 PM MDT THU JUL 28 2016

COC059-290330-
/O.CON.KBOU.SV.W.0214.000000T0000Z-160729T0330Z/
JEFFERSON CO-
916 PM MDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTHERN JEFFERSON COUNTY...

AT 916 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
LAKEWOOD...OR 10 MILES WEST OF DENVER...MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAKEWOOD...ARVADA...SOUTHWESTERN WHEAT RIDGE...GOLDEN...MORRISON...
IDLEDALE...RED ROCKS PARK AND INDIAN HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3960 10521 3974 10535 3984 10520 3971 10505
TIME...MOT...LOC 0316Z 309DEG 20KT 3971 10517 

HAIL...1.25IN
WIND...60MPH
 
$$

RJK
288 
WWUS55 KBOU 290331
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
931 PM MDT THU JUL 28 2016

COC059-290341-
/O.EXP.KBOU.SV.W.0214.000000T0000Z-160729T0330Z/
JEFFERSON CO-
931 PM MDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3960 10521 3974 10535 3984 10520 3971 10505
TIME...MOT...LOC 0330Z 309DEG 20KT 3971 10517 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:02 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 28, 8:02 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
802 PM MDT THU JUL 28 2016

.UPDATE...
Issued at 751 PM MDT Thu Jul 28 2016

Best storms have been over Lincoln county early this evening.
However with unstable airmass over the front range and nw flow
aloft will have to be on the lookout for nocturnal storm
development in the next few hours. Still can't rule out a few svr
storms along the front range and across the palmer divide through
midnight.

&&

.SHORT TERM...(This evening through Friday)
Issued at 328 PM MDT Thu Jul 28 2016

Temperatures have been slow to warm today due to clouds and north
to northeast winds behind a front/outflow boundary. Eventually the
cap is expected to be broken as winds turn more easterly,
temperatures warm in the 80 and a short wave trough moves over
western Nebraska.

Northwest mid level winds around 40 knots above northeast to east
low level winds of 20 north will produce good shear. This combined
with CAPE in the 1000 to 2500 J/kg range will likely produce a few
super cells. Latest HRRR model runs show most of the storms
occurring after 00z. This makes sense due to the slow warming.
Once storms moves off to the east and dissipate, low clouds are
expected to form after midnight.

On Friday...low clouds will slow heating during the morning hours.
Highs will be on the cool side with readings in the lower to mid
80s across northeast Colorado. These cooler temperatures may make
it difficult to break the cap. Will have the highest pops over the
higher terrain where the chances of breaking the cap will be
better. Surface based CAPE climbs to 1000 to 2000 J/kg over the
plains, so any storms that are able to move off the higher terrain
could become severe.

.LONG TERM...(Friday night through Thursday)
Issued at 328 PM MDT Thu Jul 28 2016

Upper level high pressure will be centered over extreme southern
Nevada Friday night with a northwest flow aloft over Colorado.
The NAM...GFS and ECMWF all show an upper level disturbance caught
up in the flow moving across Colorado. Models show quite a bit
more QPF than previous runs. Therefore...have raised pops in the
grids. Soundings show enough moisture...instability and shear for
some stronger storms with hail...gusty winds and heavy rain over
portions of the foothills...Palmer Divide and eastern plains.
Storms should decrease after midnight...but could linger across
far eastern sections of the CWA through the early morning hours.

The upper high begins to shift westward over the Rocky Mountain
Region over the weekend. This should result in warmer and drier
weather across much of north central and northeastern Colorado.
There may be enough moisture combined with daytime heating to
produce a few high based afternoon and evening showers and storms
over higher elevations. GFS and NAM soundings suggest the
potential for a few strong to severe storms across the far
northeast corner of Colorado Saturday.

Next week the upper high is forecasted to move into the southern
plains states...which should allow some monsoonal moisture to
pump into colorado from the south. This pattern should allow for
an increase in shower and storm coverage with a gradual cooling
trend towards the middle of next week. The best chance for
meaningful precipitation should be over the high country. Across
the plains...PW's above an inch combined with limited instability
may result in more clouds than precipitation across the
plains...with surface boundaries needed for more significant
precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 751 PM MDT Thu Jul 28 2016

Winds will remain ene however they may transition to more ese by
midnight. There is still some potential for storm through
midnight. Latest data keeps winds sely overnight with denver
Cyclone developing west of DIA. if that occurs stratus may stay to
the west and north late tonight thru Friday morning.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...RPK
SHORT TERM...Meier
LONG TERM...Kalina
AVIATION...RPK
Hazardous weather outlook, Jul 28, 10:47 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1047 AM MDT THU JUL 28 2016

COZ030>051-291700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1047 AM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ON THE PLAINS THIS AFTERNOON AND
EVENING. ALONG THE FRONT RANGE...ISOLATED SEVERE WILL BE POSSIBLE.
THE PRIMARY THREAT TODAY IS VERY LARGE HAIL...WITH UP TO BASEBALL
SIZE HAIL POSSIBLE WITH THE STRONGEST STORMS. DAMAGING WIND GUSTS
UP TO 80 MPH AND AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE.

INCREASING MOISTURE OVER THE PLAINS ALONG WITH FAVORABLE WIND
SHEAR WILL CREATE AN ABOVE AVERAGE THREAT OF SEVERE STORMS TODAY.
BE PREPARED FOR POSSIBLE HAZARDOUS WEATHER AND TAKE SHELTER IF A
STORM APPROACHES OR A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG STORMS POSSIBLE,
MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH SOME OF THE STORMS.

THE WEEKEND WILL BE WARMER AND DRIER OVER THE PLAINS WHILE
AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. NEXT WEEK WILL
SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH
ISOLATED SHOWERS ON THE PLAINS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE FROM THE STRONGEST STORMS THAT DEVELOP EACH AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 2 PM.

In the hours before

Special weather statement, Jul 28, 6:00 PM MDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT THU JUL 28 2016

COZ038-290030-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
600 PM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
630 PM MDT...

AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARR...OR 16 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NUNN...CARR...NATURAL FORT AND ROCKPORT.

LAT...LON 4090 10502 4099 10487 4070 10447 4071 10486
TIME...MOT...LOC 0000Z 311DEG 21KT 4092 10490

BARJENBRUCH
Local storm report, Jul 28, 7:47 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
747 PM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             21 N ORDWAY             38.52N 103.76W
07/28/2016  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

NGUSACK
Special weather statement, Jul 28, 8:51 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
851 PM MDT THU JUL 28 2016

COZ036-039-290315-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
851 PM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
915 PM MDT...

AT 850 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WHITE RANCH OPEN SPACE...OR 16 MILES WEST OF DENVER...MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN LAKEWOOD...SOUTHWESTERN ARVADA...WHEAT RIDGE...
GOLDEN AND WHITE RANCH OPEN SPACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3979 10536 3988 10523 3978 10509 3968 10524
TIME...MOT...LOC 0250Z 304DEG 10KT 3980 10527

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:00 PM MDTSpecial Weather StatementBOUWeld30 min
Jul 28, 6:49 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min
Jul 28, 7:03 PM MDTSevere Thunderstorm WarningBOULincoln42 min
Jul 28, 7:24 PM MDTTornado WarningBOULincoln36 min
Jul 28, 8:26 PM MDTSevere Thunderstorm WarningBOULincoln34 min
Jul 28, 8:51 PM MDTSpecial Weather StatementBOUJefferson24 min
Jul 28, 9:23 PM MDTSevere Thunderstorm WarningBOUElbert52 min
Jul 28, 9:30 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson30 min
Jul 28, 10:06 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln39 min
Jul 29, 12:10 AM MDTSpecial Weather StatementBOUElbert65 min
Jul 29, 4:35 PM MDTSevere Thunderstorm WarningBOUWeld40 min
Jul 29, 5:12 PM MDTSevere Thunderstorm WarningBOULarimer, Weld48 min
Jul 29, 5:17 PM MDTSpecial Weather StatementBOUElbert28 min
Jul 29, 5:57 PM MDTSevere Thunderstorm WarningBOUWeld63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.